Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Calculus of Variations

Managing Editor: Duzaar, Frank / Kinnunen, Juha

Editorial Board: Armstrong, Scott N. / Balogh, Zoltán / Cardiliaguet, Pierre / Dacorogna, Bernard / Dal Maso, Gianni / DiBenedetto, Emmanuele / Fonseca, Irene / Gianazza, Ugo / Ishii, Hitoshi / Kristensen, Jan / Manfredi, Juan / Martell, Jose Maria / Mingione, Giuseppe / Nystrom, Kaj / Riviére, Tristan / Schaetzle, Reiner / Shen, Zhongwei / Silvestre, Luis / Tonegawa, Yoshihiro / Touzi, Nizar / Wang, Guofang


IMPACT FACTOR 2018: 2.316

CiteScore 2018: 1.77

SCImago Journal Rank (SJR) 2018: 2.350
Source Normalized Impact per Paper (SNIP) 2018: 1.465

Mathematical Citation Quotient (MCQ) 2018: 1.44

Online
ISSN
1864-8266
See all formats and pricing
More options …
Volume 12, Issue 4

Issues

Existence for Willmore surfaces of revolution satisfying non-symmetric Dirichlet boundary conditions

Sascha Eichmann
  • Corresponding author
  • Fakultät für Mathematik, Otto-von-Guericke-Universität, Postfach 4120,39016 Magdeburg, Germany
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Hans-Christoph Grunau
Published Online: 2017-08-12 | DOI: https://doi.org/10.1515/acv-2016-0038

Abstract

In this paper, existence for Willmore surfaces of revolution is shown, which satisfy non-symmetric Dirichlet boundary conditions, if the infimum of the Willmore energy in the admissible class is strictly below 4π. Under a more restrictive but still explicit geometric smallness condition we obtain a quite interesting additional geometric information: The profile curve of this solution can be parameterised as a graph over the x-axis. By working below the energy threshold of 4π and reformulating the problem in the Poincaré half plane, compactness of a minimising sequence is guaranteed, of which the limit is indeed smooth. The last step consists of two main ingredients: We analyse the Euler–Lagrange equation by an order reduction argument by Langer and Singer and modify, when necessary, our solution with the help of suitable parts of catenoids and circles.

Keywords: Dirichlet boundary conditions; Willmore surfaces of revolution; elastic curves; projectability

MSC 2010: 49Q10; 53C42; 34B30; 34C20; 35J62; 34L30

References

  • [1]

    M. Abramowitz and I. Stegun, Handbook of Mathematical Functions, 10th ed., United States Department of Commerce, National Bureau of Standards, Washington, 1972. Google Scholar

  • [2]

    R. Alessandroni and E. Kuwert, Local solutions to a free boundary problem for the Willmore functional, Calc. Var. Partial Differential Equations (2016), DOI 10.1007/s00526-016-0961-3. Web of ScienceGoogle Scholar

  • [3]

    S. Alexakis and R. Mazzeo, Complete Willmore surfaces in 3 with bounded energy: Boundary regularity and bubbling, J. Differential Geom. 101 (2015), 369–422. Google Scholar

  • [4]

    M. Bauer and E. Kuwert, Existence of minimizing Willmore surfaces of prescribed genus, Int. Math. Res. Not. IMRN 2003 (2003), no. 10, 553–576. CrossrefGoogle Scholar

  • [5]

    M. Bergner, A. Dall’Acqua and S. Fröhlich, Symmetric Willmore surfaces of revolution satisfying natural boundary conditions, Calc. Var. Partial Differential Equations 39 (2010), 553–576. Web of ScienceGoogle Scholar

  • [6]

    M. Bergner, A. Dall’Acqua and S. Fröhlich, Willmore Surfaces of revolution with two prescribed boundary circles, J. Geom. Anal. 23 (2013), 283–302. Web of ScienceCrossrefGoogle Scholar

  • [7]

    Y. Bernard and T. Rivière, Energy quantization for Willmore surfaces and applications, Ann. of Math. (2) 180 (2014), 87–136. Web of ScienceCrossrefGoogle Scholar

  • [8]

    C. Bär, Elementare Differentialgeometrie, 2nd ed., De Gruyter, Berlin, 2010. Google Scholar

  • [9]

    R. Bryant, A duality theorem for Willmore surfaces, J. Differential Geom. 20 (1984), 23–53. CrossrefGoogle Scholar

  • [10]

    R. Bryant and P. Griffiths, Reduction for constrained variational problems and k2/2𝑑s, Am. J. Math. 108 (1986), 525–570. Google Scholar

  • [11]

    A. Dall’Acqua, K. Deckelnick and H.-C. Grunau, Classical solutions to the Dirichlet problem for Willmore surfaces of revolution, Adv. Calc. Var. 1 (2008), 379–397. Web of ScienceGoogle Scholar

  • [12]

    A. Dall’Acqua, K. Deckelnick and G. Wheeler, Unstable Willmore surfaces of revolution subject to natural boundary conditions, Calc. Var. Partial Differential Equations 48 (2013), 293–313. CrossrefWeb of ScienceGoogle Scholar

  • [13]

    A. Dall’Acqua, S. Fröhlich, H.-C. Grunau and F. Schieweck, Symmetric Willmore surfaces of revolution satisfying arbitrary Dirichlet boundary data, Adv. Calc. Var. 4 (2011), 1–81. Web of ScienceCrossrefGoogle Scholar

  • [14]

    K. Deckelnick and H.-C. Grunau, Boundary value problems for the one-dimensional Willmore equation, Calc. Var. Partial Differential Equations 30 (2007), 293–314. Web of ScienceCrossrefGoogle Scholar

  • [15]

    K. Deckelnick and H.-C. Grunau, A Navier boundary value problem for Willmore surfaces of revolution, Analysis (Munich) 29 (2009), 229–258. Google Scholar

  • [16]

    K. Deckelnick and H.-C. Grunau, Stability and symmetry in the Navier problem for the one-dimensional Willmore equation, SIAM J. Math. Anal. 40 (2009), 2055–2076. Web of ScienceCrossrefGoogle Scholar

  • [17]

    K. Deckelnick, H.-C. Grunau and M. Röger, Minimising a relaxed Willmore functional for graphs subject to boundary conditions preprint (2015), https://arxiv.org/abs/1503.01275.

  • [18]

    S. Eichmann, Nonuniqueness for Willmore surfaces of revolution satisfying Dirichlet boundary data, J. Geom. Anal. (2015), DOI 10.1007/s12220-015-9639-x. Web of ScienceGoogle Scholar

  • [19]

    S. Eichmann and A. Koeller, Symmetry for Willmore surfaces of revolution, J. Geom. Anal. (2015), DOI 10.1007/s12220-016-9692-0. Web of ScienceGoogle Scholar

  • [20]

    W. Helfrich, Elastic properties of lipid bilayers: Theory and possible experiments, Z. Naturforsch. C 28 (1973), 693–703. CrossrefGoogle Scholar

  • [21]

    L. Heller, Constrained Willmore tori and elastic curves in 2-dimensional space forms, Comm. Anal. Geom. 22 (2014), 343–369. CrossrefGoogle Scholar

  • [22]

    L. G. A. Keller, A. Mondino and T. Rivière, Embedded surfaces of arbitrary genus minimizing the Willmore energy under isoperimetric constraint, Arch. Ration. Mech. Anal. 212 (2014), 645–682. Web of ScienceCrossrefGoogle Scholar

  • [23]

    E. Kuwert and J. Lorenz, On the stability of the CMC Clifford tori as constrained Willmore surfaces, Ann. Global Anal. Geom. 44 (2013), 23–42. CrossrefWeb of ScienceGoogle Scholar

  • [24]

    E. Kuwert and R. Schätzle, Removability of isolated singularities of Willmore surfaces, Ann. Math. 160 (2004), 315–357. CrossrefGoogle Scholar

  • [25]

    E. Kuwert and R. Schätzle, Branch points for Willmore surfaces, Duke Math. J. 138 (2007), 179–201. CrossrefGoogle Scholar

  • [26]

    J. Langer and D. Singer, The total squared curvature of closed curves, J. Differential Geom. 20 (1984), 1–22. CrossrefGoogle Scholar

  • [27]

    J. Langer and D. Singer, Curve-straightening in Riemannian manifolds, Ann. Global Anal. Geom. 5 (1987), 133–150. CrossrefGoogle Scholar

  • [28]

    Y. Luo and G. Wang, On geometrically constrained variational problems of the Willmore functional I. The Lagrangian–Willmore problem, Comm. Anal. Geom. 23 (2015), 191–223. CrossrefGoogle Scholar

  • [29]

    R. Mandel, Boundary value problems for Willmore curves in 2, Calc. Var. Partial Differential Equations 54 (2015), 3905–3925. Google Scholar

  • [30]

    F. Marques and A. Neves, Min-Max theory and the Willmore conjecture, Ann. of Math. 149 (2014), 683–782. Web of ScienceGoogle Scholar

  • [31]

    S. Müller and M. Röger, Confined structures of least bending energy, J. Differential Geom. 97 (2014), 103–139. Google Scholar

  • [32]

    C. B. Ndiaye and R. Schätzle, Explicit conformally constrained Willmore minimizers in arbitrary codimension, Calc. Var. Partial Differential Equations 51 (2014), 291–314. CrossrefWeb of ScienceGoogle Scholar

  • [33]

    J. Nitsche, Boundary value problems for variational integrals involving surface curvatures, Quart. Appl. Math. 51 (1993), 363–387. CrossrefGoogle Scholar

  • [34]

    Z. Ou-Yang, Elasticity theory of biomembranes, Thin Solid Films 393 (2001), 19–23. CrossrefGoogle Scholar

  • [35]

    U. Pinkall and U. Hertrich-Jeromin, Ein Beweis der Willmoreschen Vermutung für Kanaltori, J. Reine Angew. Math. 430 (1992), 21–34. Google Scholar

  • [36]

    S. Poisson, Mémoire sur les surfaces élastiques, Cl. Sci. Mathém. Phys. Inst. de France (1812), 167–225. Google Scholar

  • [37]

    T. Rivière, Variational principles for immersed surfaces with L2-bounded second fundamental form, J. Reine. Angew. Math. 695 (2014), 41–98. Web of ScienceGoogle Scholar

  • [38]

    R. Schätzle, The Willmore boundary problem, Calc. Var. Partial Differential Equations 37 (2010), 275–302. CrossrefWeb of ScienceGoogle Scholar

  • [39]

    R. Schätzle, Conformally constrained Willmore immersions, Adv. Calc. Var. 6 (2013), 375–390. Google Scholar

  • [40]

    L. Simon, Existence of surfaces minimizing the Willmore functional, Comm. Anal. Geom. 1 (1993), 281–326. CrossrefGoogle Scholar

  • [41]

    G. Thomsen, Über Konforme Geometrie I: Grundlagen der konformen Flächentheorie, Hamb. Math. Abh. 3 (1924), 31–56. CrossrefGoogle Scholar

  • [42]

    T. Willmore, Note on embedded surfaces, An. Ştiinţ. Univ. Al. I. Cuza Iaşi Seçt. I A Mat. 11 (1965), 493–496. Google Scholar

About the article


Received: 2016-08-25

Accepted: 2017-07-27

Published Online: 2017-08-12

Published in Print: 2019-10-01


Citation Information: Advances in Calculus of Variations, Volume 12, Issue 4, Pages 333–361, ISSN (Online) 1864-8266, ISSN (Print) 1864-8258, DOI: https://doi.org/10.1515/acv-2016-0038.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Sascha Eichmann
Calculus of Variations and Partial Differential Equations, 2019, Volume 58, Number 1

Comments (0)

Please log in or register to comment.
Log in